Too Much Fluoride Can Cause Gastrointestinal Problems
Fluoride that is ingested is typically absorbed by the stomach and intestine before being dispersed into the blood and spreading to the rest of the body. High fluoride levels in the stomach and intestines can turn into hydrofluoric acid, irritating the gastrointestinal tract. This can lead to symptoms like nausea, vomiting, and diarrhea. Accidentally ingesting fluoride-enriched oral dental products can produce some of these symptoms, usually a mildly upset stomach. Foods high in calcium can help relieve these symptoms because fluoride is strongly attracted to the nutrient. That’s why fluoride is so readily absorbed by the teeth and bones. At higher doses, such as continuous exposure to highly fluorinated groundwater or fluoride dust on industrial work sites, may cause chronic gastrointestinal problems. Nausea and abdominal pain have also been reported as side effects of treatments that contain fluoride.